Hypersensitivity to Lamotrigine and Nonaromatic Anticonvulsant Drugs: A Review

Author(s): Francesco Gaeta, Cristiana Alonzi, Rocco Luigi Valluzzi, Marinella Viola, Maurizio Elia, Antonino Romano.

Journal Name: Current Pharmaceutical Design

Volume 14 , Issue 27 , 2008

Become EABM
Become Reviewer

Abstract:

Lamotrigine and nonaromatic antiepileptic drugs (valproate, gabapentin, and topiramate) are associated with hypersensitivity reactions, mainly cutaneous eruptions. The underlying mechanisms of these manifestations are not yet completely understood. A cell-mediated pathogenic mechanism has been demonstrated in some cases on the basis of positive patch tests and/or lymphocyte transformation tests. Moreover, an in vitro lymphocyte toxicity assay, which exposes the patients lymphocytes to arene oxides, has detected lymphocyte susceptibility to toxic metabolites in patients with hypersensitivity reactions to lamotrigine. Subjects with a history of mild hypersensitivity reactions and negative allergologic tests can be challenged with the suspected drugs. Challenge tests can also be useful to identify safe alternatives. Our study reports hypersensitivity reactions to lamotrigine and to nonaromatic antiepileptic drugs, especially those assessed by allergologic tests.

Keywords: Lamotrigine, valproate, gabapentin, topiramate, aromatic anticonvulsant, nonaromatic anticonvulsant, hypersensitivity, cutaneous adverse reactions

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 14
ISSUE: 27
Year: 2008
Page: [2874 - 2882]
Pages: 9
DOI: 10.2174/138161208786369713
Price: $58

Article Metrics

PDF: 16